Pennsylvania, 2007

Lake-Effect Snow in Pennsylvania, February 5 to 6, 2007

February 5 to 6, 2007 · NWS CLE · 1 event in 1 county or zone

Cold winds blowing across Lake Erie caused lake effect snow showers to develop on February 5th and continue into the 6th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Cold winds blowing across Lake Erie caused lake effect snow showers to develop on February 5th and continue into the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 5, 12:05 PM EST, 55 minutes earlier.

Area forecast discussion, Feb 5, 12:05 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1205 PM EST MON FEB 5 2007

.AVIATION(18Z-18Z)...
A QUICKLY FREEZING LAKE ERIE HAS GREATLY REDUCED AVAILABLE MOISTURE
FOR THE HEAVY LAKE EFFECT SNOW THIS AFTERNOON.  WILL STILL SNOW
ACROSS ERIE COUNTY PA HWVR AND GVN STILL FAVORABLE WIND DIRECTIONS
WILL CONTINUE WITH IFR/MVFR CIGS AND VSBYS SNOW SHOWERS AT ERIE
TERMINAL THROUGH TODAY AND BACK OFF TO MVFR VSBYS OVERNIGHT.
ELSEWHERE WILL BRING IN A SCATTERED TO BROKEN DECK AROUND 025
HUNDRED FEET TO COVER A FAIRLY UNSTABLE LOW LVL DURING THE EARLY TO
MID AFTERNOON. CONDITIONS WILL BECOME MORE STABLE THIS EVENING AND
OVERNIGHT.  EXPECT SIMILAR CONDITIONS EARLY TUESDAY.

&&

.SHORT TERM UPDATE (THIS AFTERNOON)
AS A PART OF THIS UPDATE ISSUANCE...DROPPED WINTER STORM WARNING
ACROSS NW PA THIS MORNING AND EXPANDED SNOW AND BLOWING SNOW
ADVISORY ACROSS FAR NE OH/NW PA ZONES. THE WINDCHILL ADVISORY WILL
REMAIN FOR ALL ZONES UNTIL EARLY TUE AFTN.

AS OF LATE THIS MORNING...OBS AND SAT PIC SHOWING SNOWFALL CONFINED
TO FAR NE OH ALONG THE LAKESHORE AND INTO NW PA. REMOVED MENTION OF
SNOW SHOWERS FOR EASTERN ZONES AWAY FROM THE LAKESHORE FOR THIS
AFTN. TEMPS ON TRACK WITH HIGHS IN SINGLE DIGITS FOR MOST LOCATIONS.

&&

.SHORT TERM(TODAY-TUESDAY)...
ANOTHER COLD MORNING FOR THE AREA WITH WIDESPREAD TEMPS BELOW ZERO
WITH WIND CHILLS -15 TO -25. NOT MUCH IN THE WAY OF CLOUDS AWAY FROM
THE SNOW BELT THIS MORNING WITH PRECIPITABLE WATER VALUES LESS THAN
0.10 INCH IN THE TRULY ARCTIC AIRMASS. THIS DRY AIRMASS COMBINED
WITH DEW POINTS AROUND -10C HAS CAUSED SNOW RATES TO REALLY DIMINISH
IN THE SNOWBELT. SATELLITE CLEARLY SHOWS THAT IT IS TAKING A
CONSIDERABLE AMOUNT OF DISTANCE ACOSS THE LAKE BEFORE CLOUD
DEVELOPMENT...WITH CLOUDS ONLY DEVELOPING ABOUT 15-20 MILES
OFFSHORE. BOUNDARY LAYER WINDS ARE CURRENTLY AROUND 290 DEGREES
WHICH HAS ALLOWED THE LES TO SHIFT INLAND AND AFFECT THE ADVISORY
AREA AS WELL AS SOUTHERN ERIE PA COUNTY. THE MODELS ARE IN VERY GOOD
AGREEMENT IN SHOWING THE BOUNDARY FLOW BACKING TO 260-270 DEGREES BY
AFTERNOON AHEAD OF THE NEXT UPPER SHORT WAVE CURRENTLY OVER MN. THIS
SHOULD ALLOW SNOW TO DIMINISH IN THE MAJORITY OF THE SNOWBELT EXCEPT
ERIE COUNTY PA WHERE SNOW WILL BASICALLY CONTINUE UNTIL TUESDAY WITH
WESTERLY CONFLUENT FLOW INTO THE NW PA LAKESHORE. WILL THEREFORE
CONTINUE ALL HEADLINES AS IS WITH THE ADVY EXPIRING AT 7PM THIS
EVENING AND THE WARNING CONTINUING THRU TUE MORNING. FAVORABLE
DENDRITIC SNOW GROWTH REGION REMAINS BELOW CLOUD BASE TODAY...SO
SNOW ACCUMS ARE NOT EXPECTED TO BE TOO OUT OF HAND. WILL GO WITH
2-LOCALLY 5 INCHES IN THE WARNING AREA TODAY WITH 1 TO 3 INCHES IN
THE ADVY AREA MAINLY THIS MORNING. WINDS WILL NOT BE AS STRONG IN
THE SNOWBELT TODAY...SO WHEN THE SNOW STOPS BY AFTERNOON CONDITIONS
SHOULD NOT BE TOO BAD. WILL LIKELY STILL HAVE SOME BLOWING AND
DRIFTING INTO THE EVENING HOURS...BUT NOT AS BAD AS THE PAST COUPLE
OF DAYS. IN FACT...THE DAY SHIFT MAY BE ABLE TO DROP THE ADVY
HEADLINE BY EARLY THIS AFTERNOON. ALTHOUGH THE NAM SHOWS HIGH RH
VALUES IN THE LOWER 5000 FT ACROSS THE AREA TODAY...IT TRULY TAKES
RH VALUES OF 100 PCT TO CAUSE CLOUD DEVELOPMENT IN THIS EXTREMELY
DRY ATMOSPHERE AND THAT JUST DOES NOT HAPPEN FOR AREAS AWAY FROM THE
SNOWBELT TODAY. WILL THEREFORE GO PARTLY-MOSTLY SUNNY FOR ALL ZONES
AWAY FROM THE IMMEDIATE LAKESHORE TODAY. MAYBE A FEW FLURRIES
ADJACENT TO THE LAKE TODAY. BIG STORY WILL BE THE COLD TEMPS AGAIN
TODAY. DO NOT EXPECT TEMPS TO RISE ABOVE 10F AGAIN TODAY. IN
FACT...AM THINKING TEMPS WILL BE SIMILAR TO SUNDAY MAX TEMPS.

INVERSION RISES TONIGHT IN ADVANCE OF THE NEXT SHORT WAVE.
HOWEVER...NOT MUCH SYNOPTIC SUPPORT FOR LES WITH THE SFC RIDGE AXIS
IMMEDIATELY SOUTH OF THE AREA. NONETHELESS...WESTERLY FLOW WILL KEEP
SNOW CONTINUING INTO ERIE COUNTY TONIGHT WITH ANOTHER 2-4 INCHES
POSSIBLE IN THE WARNING AREA AND 1-2 INCHES ALONG THE IMMEDIATE
LAKESHORE EAST OF CLEVELAND. WITH THE RIDGE AXIS MOVING INTO
SOUTHERN OHIO...IT WILL BE INTERESTING TO SEE WHAT TEMPS DO. MODELS
DO NOT HAVE THE WINDS DECOUPLING WITH ENOUGH OF A GRADIENT.
HOWEVER...GRADIENT SLACKENS OFF QUITE RAPIDLY SOUTH OF MFD TONIGHT.
IF THE WINDS CAN DECOUPLE...IT WOULD SEEM POSSIBLE THAT SHELTERED
AREAS NEAR MFD COULD SEE TEMPS DROP BELOW -10C. HOWEVER...EVEN IF
THE WINDS DO NOT DROP OFF...THE TEMPS WILL STILL BE ZERO TO 5 BELOW
WITH WINDS AROUND 10 MPH WOULD ALLOW FOR WIND CHILL VALUES OF 20 TO
25 BELOW. SO...REGARDLESS OF WHAT HAPPENS IT LOOKS LIKE ANOTHER VERY
COLD NIGHT ACROSS THE ENTIRE REGION. SEE NO REASON TO MODIFY THE
WIND CHILL ADVY.

WARM ADVECTION TYPE PCPN WILL MOVE INTO THE AREA LATE TUE AFTN INTO
TUE NIGHT. DO NOT EXPECT MAJOR ACCUMS...BUT EVERYONE SHOULD SEE SOME
LIGHT SNOW MAINLY TUE NIGHT. WILL RAISE POPS TO 50 PCT FOR THE
ENTIRE REGION TUE NIGHT. MAY SEE SOME FLURRIES OR LIGHT SNOW OVR WRN
OHIO LATE TUE AFTN AS THE BETTER MOISTURE AND UPPER SUPPORT
APPROACH...BUT THE MAIN ACTION WILL BE TUE NIGHT. TEMPS ON TUE MAY
BREAK THE SINGLE DIGITS...BUT JUST BARELY WITH TEMPS AROUND 10
ABOVE.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
HIGH PRESSURE CENTERED OVER ALBERTA CANADA WILL CONTINUE TO KEEP THE
FORECAST AREA IN THE ARCTIC COLD TEMPERATURES TUESDAY NIGHT INTO
FRIDAY AS IT REMAINS NEARLY STATIONARY THROUGH THIS PERIOD.  THE
HIGH PRESSURE CENTER FINALLY STARTS TO MOVE SOUTHEAST INTO THE HEART
OF THE UNITED STATES SATURDAY AND THEN PUSHES EAST ACROSS THE OHIO
VALLEY SUNDAY.

COLD NORTHWEST FLOW WILL KEEP SOME LAKE EFFECT SNOW SHOWER ACTIVITY
GOING THROUGH THURSDAY AND THEN ENDS THURSDAY NIGHT. REST OF THE
FORECAST AREA IS EXPECTED TO REMAIN DRY THROUGH THURSDAY NIGHT.

CORE OF STRONG UPPER LEVEL JET STREAM WILL RACE SOUTHEAST ACROSS THE
AREA AND BE SITUATED JUST EAST OF THE FORECAST AREA FRIDAY WITH
RIGHT REAR QUAD OVER THE REGION.  I ANTICIPATE SOME LIGHT SNOW WITH
THIS FEATURE AS MOISTURE ORIGINATING FROM THE PACIFIC RACES EAST BY
FRIDAY ACROSS THE FORECAST AREA.  WILL KEEP MENTION OF LIGHT SNOW OR
FLURRIES GOING ACROSS THE FORECAST AREA DUE TO LAKE EFFECT THROUGH
SATURDAY NIGHT.  SUNDAY LOOKS LIKE IT WILL BE DRY AS HIGH PRESSURE
DOMINATES THE AREA.

CONSIDERABLE ICE DEVELOPMENT ON LAKE ERIE THIS WEEK WILL DAMPEN SOME
OF THE LAKE EFFECT BUT MOISTURE FLUX FROM THE ICE SURFACE IS STILL
ENOUGH FOR LAKE SNOWS TO OCCUR WHEN THE FLOW IS RIGHT.

TEMPERATURES WILL CONTINUE TO BE VERY COLD THROUGH THE PERIOD AS
ARCTIC AIR MASS REMAINS IN PLACE.  WILL GO CLOSE TO OR SLIGHTLY
BELOW GFS TEMPERATURES THROUGH THE PERIOD DUE TO SNOW PACK OVER THE
AREA ALLOWING FOR RAPID COOLING AT NIGHT AND MINIMAL HEATING DURING
THE DAY.

SOME RELIEF TO THE COLD TEMPERATURES MAY ARRIVE BY END OF NEXT
WEEKEND AS FLOW ALOFT BECOMES MORE ZONAL ACROSS THE COUNTRY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...SNOW AND BLOWING SNOW ADVISORY UNTIL 7 PM EST THIS EVENING
     FOR OHZ012>014-089.
     WIND CHILL ADVISORY UNTIL 1 PM EST TUESDAY FOR
     OHZ003-006>011-017>023-027>033-036>038-047-089.
     GALE WARNING LAKE ERIE.
PA...SNOW AND BLOWING SNOW ADVISORY UNTIL 7 PM EST THIS EVENING
     FOR PAZ001>003.
     WIND CHILL ADVISORY UNTIL 1 PM EST TUESDAY FOR PAZ001>003.
     GALE WARNING LAKE ERIE.

&&

SHORT TERM UPDATE...ABE
SHORT TERM...MRD
LONG TERM...LOMBARDY
AVIATION...TK
Hazardous weather outlook, Feb 5, 5:59 AM EST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
559 AM EST MON FEB 5 2007

OHZ003-006>011-017>023-027>033-036>038-047-061200-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
559 AM EST MON FEB 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS WIND CHILL VALUES OF 15 BELOW TO 25 BELOW ZERO WILL CONTINUE
THROUGH TONIGHT. A WIND CHILL ADVISORY REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DANGEROUS WIND CHILL VALUES OF 15 BELOW TO 25 BELOW ZERO WILL
CONTINUE TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OHZ012>014-089-PAZ001>003-061200-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
559 AM EST MON FEB 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS WIND CHILL VALUES OF 15 BELOW TO 25 BELOW ZERO WILL CONTINUE
THROUGH TONIGHT. A WIND CHILL ADVISORY REMAINS IN EFFECT.

LAKE EFFECT SNOW WILL CONTINUE TODAY. A FEW SPOTS MAY SEE 1 TO
LOCALLY 5 INCHES OF SNOW TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DANGEROUS WIND CHILL VALUES OF 15 BELOW TO 25 BELOW ZERO WILL
CONTINUE TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LEZ142>149-162>169-061200-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
559 AM EST MON FEB 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS WILL CONTINUE TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Erie

When
February 5, 1:00 PM EST to February 6, 9:00 AM EST
Where
Northern Erie forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Lake effect snow showers developed on February 5th and continued through the early morning hours of the 6th. Total accumulations of around six inches were reported in the City of Erie.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18248.